Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS New Orleans, LA

February 5, 2019East Baton Rouge Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2019, 12:19 PM CST for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2019, 12:19 PM CST (18:19 UTC)
Expired
Feb 5, 2019, 12:45 PM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS54 KLIX 051819
SVRLIX
LAC033-121-051845-
/O.NEW.KLIX.SV.W.0004.190205T1819Z-190205T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1219 PM CST TUE FEB 5 2019

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  West Baton Rouge Parish in southeastern Louisiana...
  Central East Baton Rouge Parish in southeastern Louisiana...

* Until 1245 PM CST.

* At 1219 PM CST, a severe thunderstorm was located near Grosse Tete,
  or 9 miles west of Port Allen, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Baton Rouge, Zachary, Baker, Port Allen, Addis, Brusly,
  Westminster, Merrydale, Brownfields, Inniswold and Baton Rouge
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3034 9130 3046 9142 3068 9114 3044 9098
TIME...MOT...LOC 1819Z 239DEG 21KT 3042 9136 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
838 
WWUS54 KLIX 051838
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1238 PM CST TUE FEB 5 2019

LAC033-121-051848-
/O.EXP.KLIX.SV.W.0004.000000T0000Z-190205T1845Z/
West Baton Rouge LA-East Baton Rouge LA-
1238 PM CST TUE FEB 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST BATON ROUGE AND CENTRAL
EAST BATON ROUGE PARISHES WILL EXPIRE AT 1245 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3034 9130 3046 9142 3068 9114 3044 9098
TIME...MOT...LOC 1838Z 239DEG 21KT 3047 9126 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:01 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 5, 12:01 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1201 PM CST Tue Feb 5 2019

.AVIATION...
Numerous showers and thunderstorms are ongoing across the region.
Expect IFR conditions to prevail throughout the TAF period. Fog
will develop once again to night and periods of IFR to LIFR
conditions can be expected. Some slight improvement can be
expected after sunrise Wednesday morning, but IFR conditions
should continue to be the rule.

&&

.PREV DISCUSSION... /issued 1019 AM CST Tue Feb 5 2019/

UPDATE...
Decided to extend the Dense Fog Advisory through noon for areas
along the MS River and the immediate coast/tidal lakes where sea
fog will persist for much of the day but improve away from the
local influences. Also extended the marine DFA through Wednesday
morning as little change is expected through then, though there
may be brief periods of improvement as convection moves through.
No other changes at this time. 24/RR

PREV DISCUSSION... /issued 730 AM CST Tue Feb 5 2019/

SOUNDING DISCUSSION...
This morning's sounding was successful/no issues were noted. The
atmosphere is moist and unstable, and has been increasing since
the last 12-24 hours. Temperature/dewpoint has been on an
increase due to strengthening ridge to the east. Fog is currently
occuring and with light winds and saturated sfc, so it may take
some time for it to burn off or not even burn off completely in
some marine areas before the sun sets. Showers are possible today
and some potential for a few thunderstorms. -BL

PREV DISCUSSION... /issued 349 AM CST Tue Feb 5 2019/

DISCUSSION...
A warmer and wetter pattern is expected to be in place through the
first half of the week as an upper ridge builds across the entire
southeastern United States. Moisture levels have already been on the
increase with dewpoints in the lower to mid 60s. Those dewpoints are
several degrees above the nearshore water temps. That combined with
light but consistent southeasterly flow is aiding in the inland
spread of sea fog into the CWA. This will continue through the
morning hours except for locations that see showers. The rain will
cause the fog to dissipate, but only temporarily. Once the showers
exit, a return of reduced visibilities is expected.

All that moisture in place and a weak shortwave moving through has
sparked showers from Natchez to Houma. Morning POPS will be on the
high side to account for current showers. The rest of day will not
be much better but thinking coverage should be more scattered,
similar to the HRRR output. An isolated storm or 2 will be possible
today as well, mainly closer to the coast. The presence of rain and
fog in the morning may slow temps from warming, but by afternoon they
should quickly reach lower to mid 70s. Cloud cover will be
increasing through the overnight period, which is looking like
will be the change needed to mitigate fog development.

The upper level ridge centered south of the area will expand enough
northward Wednesday to cut off rain from the CWA. Temperatures will
respond to the increasing heights by topping out in the upper 70s.
The MAV/MEX even suggests a few locations touching low 80s. Haven't
gone that warm just yet but may need to adjust highs. Did, however,
increase forecast temps above previously used blended models.

A broad trough tracking across the mid section of the country will
send a cold front through the region Thursday night. This will bring
widespread showers and well as much cooler temps. Expect highs and
lows to drop about 20 degrees by Friday and Saturday. They will
begin rebounding late this weekend.

MEFFER

MARINE...

Dense sea fog will remain over most marine areas though at least
noon but could stay in all day. A dense fog advisory for all marine
areas will continue through noon but this may be extended if
conditions do not improve. Fog is expected to be back again
overnight. Winds will remain quite low for the next few days until a
cold front moves through the northern gulf possibly by Thursday
night or Friday.

DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River Flood Warnings

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  63  77  65 /  70  30  10  10
BTR  75  65  78  65 /  60  30  10  10
ASD  74  61  75  62 /  60  30  10  10
MSY  75  63  75  64 /  50  20  10  10
GPT  70  60  70  60 /  60  30  10  10
PQL  73  60  74  60 /  60  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until noon CST today for LAZ040-049-050-057-
     058-060>064-067>070-072.

GM...Dense Fog Advisory until noon CST Wednesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Dense Fog Advisory until noon CST today for MSZ080.

GM...Dense Fog Advisory until noon CST Wednesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Feb 5, 3:51 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
351 AM CST Tue Feb 5 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-052200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
351 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for all areas through this
morning. Low visibilities will create hazardous driving
conditions. Thickest fog will be near the coasts but visibility
may drop suddenly in more patchy areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A persistent southerly flow will bring gulf moisture over cool
sea and land surfaces through much of the week. These conditions
may produce a dense fog threat each morning through Thursday,
especially in coastal areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 5, 9:52 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
952 AM CST TUE FEB 5 2019

LAZ046-049-056-057-059-051645-
Iberville-Ascension-Assumption-Upper Lafourche-St. James-
952 AM CST TUE FEB 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ASCENSION...SOUTHWESTERN ST. JAMES...SOUTHERN IBERVILLE...
NORTHWESTERN LAFOURCHE AND ASSUMPTION PARISHES...

At 952 AM CST, strong thunderstorms were clustered near
Stephensville, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Thibodaux, Donaldsonville, Napoleonville, Supreme, Chackbay,
Paincourtville, Labadieville and Belle Rose.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3000 9124 3003 9122 3015 9098 2984 9074
      2973 9110 2975 9109 2981 9110 2984 9113
      2986 9120 2990 9121 2992 9123 2993 9123
      2997 9126 3000 9126
TIME...MOT...LOC 1552Z 233DEG 25KT 2983 9119

BL
Special weather statement, Feb 5, 11:46 AM CST, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1146 AM CST TUE FEB 5 2019

LAZ040-051830-
St. Tammany-
1146 AM CST TUE FEB 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 1146 AM CST, a strong thunderstorm was located near Madisonville,
or 11 miles south of Covington, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Slidell, Pearl River, Abita Springs, Madisonville, Lacombe and
Slidell Airport.

LAT...LON 3039 8969 3026 8998 3029 8998 3032 9001
      3032 9003 3035 9006 3037 9010 3037 9015
      3038 9018 3059 8985
TIME...MOT...LOC 1746Z 244DEG 28KT 3031 9012
Special weather statement, Feb 5, 11:48 AM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1148 AM CST TUE FEB 5 2019

LAZ046>048-051830-
Iberville-West Baton Rouge-East Baton Rouge-
1148 AM CST TUE FEB 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...NORTHWESTERN
IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES...

At 1148 AM CST, a strong thunderstorm was located near Ramah, or 14
miles northeast of Catahoula, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Port Allen, Addis, Brusly, Rosedale, Grosse Tete, Ramah
and Erwinville.

LAT...LON 3052 9144 3051 9142 3053 9142 3063 9129
      3042 9111 3023 9149 3024 9150 3024 9153
      3036 9163
TIME...MOT...LOC 1748Z 228DEG 16KT 3034 9151

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:15 PM CSTSpecial Weather StatementLIXLafourche60 min
Feb 5, 9:52 AM CSTSpecial Weather StatementLIXAssumption53 min
Feb 5, 10:14 AM CSTDense Fog AdvisoryLIXSaint Bernard, Saint James, Saint John the Baptist106 min
Feb 5, 10:43 AM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint James37 min
Feb 5, 11:42 AM CSTSpecial Marine WarningLIX33 min
Feb 5, 11:46 AM CSTSpecial Weather StatementLIXSaint Tammany44 min
Feb 5, 11:48 AM CSTSpecial Weather StatementLIXWest Baton Rouge42 min
Feb 5, 3:30 PM CSTDense Fog AdvisoryLIXAssumption, Saint Bernard, Saint James, Saint John the Baptist45 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.